Patient :Hi There - I'm just looking for more advice here. I have acute intermittent porphyria and Factor V Leiden mutation. I was put on birth control (Depo provera) at age 15 to control the horrendous hormonal triggering of the AIP and to avoid clotting. I am almost 29 now, and finding out my decision may have been detrimental to my bone mass. I feel like I have made a horrible decision, but with Factor V and AIP with confirmed hormone triggering, I don't know what else I could have done. My doctors never mentioned osteopenia to me until now (with a new team), and I am having my first bone scan in January. I'm afraid of the results. If I do have osteopenia, what are my choices? My hemetologist, OBGYN and other doctors seem at odds as to what to do. My insurance surely will not cover a hysterectomy at this young age, and even then, early menopause causes bone loss as well. Do you have any insight as to what I can discuss with them for the future? I do not want to waste away, but then again I also do not want to die of sudden clots...Or have an AIP attack that worsens my neuropathy and already damaged vagus nerve, etc. I am of good weight and play rugby and hockey regularly, much to the chagrin of my hemetologist...I use heparin injections just in case. I haven't broken anything since I was a child...So I'm at a loss. - Any insight would be welcomed.
I understand that you have Acute intermittent porphyria and an inherited thrombophilia in form of FACTOR V Leiden mutation which in fact causes issues with clotting and bleeding during menses. It was actually required for you to be placed on depot injections to allow amenorrhoea to follow to avoid blood loss and prevent Anemia therewith.
As you have been coping well till now and a keen rugby player, it is indeed a life well lived these years. However your concern about Depot induced osteopenia and osteopenia is genuine and well taken. But it can be well taken care of by starting use of calcium supplements and vitamin D3 supplements and tablets. It depends on the bone densitometry results . Both heparin and depot can cause osteopenia as proven. So now , if required you may be placed on bisphosphonates which inhibits osteoclast activity and reduces bone resorption and turnover. Just as in postmenopausal women, it reduces the elevated rate of bone turnover, leading to, on average, a net gain in bone mass. They work the same in all other patients.So your bone mass can be controlled and you can maintain a healthy life ahead.
When you intend to plan pregnancy later in life then , the depot may be stopped and under able medical follow up you can plan pregnancy as well.
Secondly, the natural estrogen produced in by ovaries is additional adjunct to prevent bone loss in your case , so, ideally, it depends on the Bone scan results which shall decide calcium requirement and if found then you can be safely started on bisphosphonates like alendronate for long term with your other medications and it would address your concern about osteopenia completely..
You may discuss the option with your physicians and take an informed decision.
I hope i have answered your query in detail,
wishing you good health,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.